|Non-existent HDL, dr. mystified...
Apr 20, 2000
I've been HIV+ for about 5 years, and I've been on Combivir/Viracept for the last 3.5 years or so. While taking the drugs my vl was always undetectable, and my CD4s were between 600-1200 (usually high 700s). I've also been on testosterone replacement therapy (200mg/2wks) for four years, and on oxandrin for the last six months.
I just got my second cholesterol test in about a month back with HDL <3, four months earlier it was at 13 (my total cholesterol has been rising from 143 five years ago, to just over 200 at the last test). My dr. is thinking it might be due to the steroids, however all I could find on the net indicated this had only been seen in association with lipodystrophy. I was wondering if you had any information about this.
I've stopped the HIV medication (on dr's order) due to elevated CPK (1200), and VL is steady at ~12,000 (CD4 998). My dr. wants me to stop the steroids also, however I'm concerned that if HDL goes back up we will not know why (and the fact that I tend to have major depressive symptoms when I'm off testosterone for too long...) Comments?
Response from Dr. Hellerstein
You ask a tough question, but I have seen and heard of several cases like yours. Plus, we published a clinical study using testosterone and oxandrin, and measured HDL levels. So I may be able to help a little.
First, low HDL levels are now common in patients on antiretroviral therapy (especially protease inhibitors), usually in conjunction with high levels of blood triglycerides (more important in this particular association than blood cholesterol). So it would be useful, to start, to know your blood triglyceride level. If it is high (>200 mg/dl, or so) then this should be treated.
Second, the use of oral androgen analogues (anabolics, like oxandrolone or oxymethalone) definitely cause a significant lowering of HDL levels. In our study, HDL levels fell by about 9 mg/dl (from about 28 to 19, roughly). This may vary between people, however. Maybe you are very sensitive to the effect. I have recently learned of 2 patients just like yourself, who had levels of HDL below 5 or 10 mg/dl on a regimen like yours. Although oxandrolone (taken at 20 mg/day, by the way -- is this your dose?) is a terrific agent that worked beautifully to increase muscle mass and strength when combined with exercise in our study (JAMA, 1999), this lowering of HDL was the one major adverse effect. In your case, it seems highly likely that this is the major factor at work to lower your HDL.
Testosterone itself does not usually have such a major impact on HDL (modest lowering, at worst). So you need NOT discontinue your testosterone, to allow recovery of HDL levels, based on the published clinical evidence.
Finally, some people have constitutionally low HDL levels. If you knew what your levels started at, it might help (do you have any results from many years ago, for example?).
My guess is that your levels would come up to about 20 mg/dl if you stopped the oxandrolone. You may need to reduce triglycerides or try other strategies to get it higher than that. But it should be better than it is now, which is a dangerously low level (high risk for heart disease).
Marc Hellerstein, M.D., Ph.D.
body fat distribution change
Wasting and running..........
- What Does Chlamydia Discharge In Women Look Like?
- What Doctor To See About Genital Warts?
- Could Very Small Bumps Be Genital Warts
- Risks Of Unprotected Sex With Inactive Herpes
- The Risk Of Catching Gonorrhea From A Single Act Of Sexual Intercourse
- What Are The Chances Of Getting Genital Herpes While Using A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.